Case report reveals severe bilateral auricular necrosis following prolonged self-application of topical 5-fluorouracil, highlighting the critical need for strict patient education.
This case demonstrated a potential local adverse reaction of topical 5-fluorouracil (5-FU) usage. 5-FU is a topical chemotherapeutic drug often used in the management of dermatological conditions (including cutaneous malignancies). This case demonstrated the application of 5-FU to the bilateral pinnae, resulting in substantial necrosis. This case initially presented with concern for cutaneous malignancy, although malignancy was ruled out with biopsies, and medication side-effect etiology was strongly suggested by patient history and resolution following medication cessation. Management included debridement of necrotic auricular skin and soft tissue, with healing by secondary intention and acceptable cosmetic outcome. This case illustrated the importance of proper patient education and discussion when prescribing and managing topical chemotherapeutics.
No takes yet. Share an insight, caveat, or question.
Erwin et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: